New Jersey, 2013

Flooding in New Jersey, July 13, 2013

July 13, 2013 · NWS PHI · 3 events in 3 counties and zones

A weakening low pressure system and a dissipating frontal boundary still managed to produce heavy downpours during the second half of the afternoon and first half of the evening across central New Jersey. This caused poor drainage and roadway flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weakening low pressure system and a dissipating frontal boundary still managed to produce heavy downpours during the second half of the afternoon and first half of the evening across central New Jersey. This caused poor drainage and roadway flooding. Doppler Radar storm total estimates reached 1.0 to 2.5 inches in sections of central New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 2:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 13, 2:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT SAT JUL 13 2013

.SYNOPSIS...
HIGH PRESSURE LOCATED OVER THE WESTERN NORTH ATLANTIC THIS
AFTERNOON WILL BUILD WESTWARD OVER THE COMING DAYS WITH ITS CENTER
REACHING THE OHIO RIVER VALLEY ON MONDAY NIGHT AND TUESDAY. THE
HIGH SHOULD CONTINUE TO INFLUENCE OUR REGION INTO FRIDAY. A
FRONTAL BOUNDARY FROM THE NORTHWEST MAY ARRIVE DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE UPPER LOW THAT BROUGHT HEAVY RAIN TO PARTS OF THE AREA ON
FRIDAY HAS SHIFTED WELL WWD INTO THE LOWER OHIO VALLEY AND NOW THE
MID ATLANTIC REGION IS COMING UNDER THE INFLUENCE OF A BUILDING
UPPER HIGH. SHRA/TSRA ACTIVITY IS NOT NEARLY AS WIDESPREAD TODAY
AS YDA BUT SOME DEVELOPMENT IS OCCURRING ALONG A SFC TROF/INSTBY
AXIS THAT EXTENDS ROUGHLY SW-NE ACROSS NJ AND NRN DELMARVA. THIS
CNVTN IS EXPECTED TO DISSIPATE SHORTLY AFTER DARK THIS EVENING.
MEANWHILE WE ARE MAINTAINING LOW CHC POPS OVER THE AREA AS THE
COVERAGE DOES NOT SEEM VERY WIDESPREAD.

FOR TONIGHT...SOME CLEARING IS EXPECTED BUT EXTENSIVE LOW LEVEL
MOISTURE WILL REMAIN OVER THE AREA. SFC TEMPERATURES ARE FCST TO
DROP TO NEAR DEWPTS OVERNIGHT AND MODEL FCST SOUNDINGS INDICATE A
SATURATED LAYER SEVERAL HUNDRED FT DEEP IS LIKELY TO DEVELOP IN
MANY LOCATIONS. MAV/LAV GUIDANCE ALSO SUGGEST FOG FORMATION.
PATCHY DENSE FOG HAS BEEN INCLUDED IN THE OVERNIGHT FCST PERIOD. A
BLEND OF MOS GUIDANCE WAS USED FOR OVERNIGHT MINS...GENLY FCST IN
THE UPPER 60S TO LOW 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
FOR SUNDAY THE AREA BECOMES MORE UNDER THE INFLUENCE OF A STRONG
UPPER HIGH/ANTI-CYCLONE WITH ASSOCD SUBSIDENCE AND INCREASING
WARMTH. AFTER THE FOG BURNS OFF...SMWHAT LESS CLOUDS AND MORE
HEATING WILL RESULT IN AFTN MAX TEMPS A FEW DEGS HIGHER THAN
TODAY. NAM/GFS MOS WERE IN GOOD AGREEMENT AND A BLEND WAS USED FOR
THE GRIDS. WE HAVE MAINTAINED A SLIGHT CHC FOR AFTN T-STORMS FOR
AREAS WELL NORTH OF PHL BUT ANY ACTIVITY SHOULD BE RATHER ISOLD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE MID LEVEL HIGH IS FORECAST TO BE CENTERED OVER WESTERN
PENNSYLVANIA ON SUNDAY EVENING. IT SHOULD DRIFT WESTWARD AND IT IS
EXPECTED TO REMAIN OVER INDIANA AND ILLINOIS FROM MONDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE HIGH IS THEN ANTICIPATED TO SINK TO
THE SOUTH AND ELONGATE FROM WEST TO EAST LATE IN THE WEEK.

A PERIOD OF HOT WEATHER IS EXPECTED FOR THE COMING WEEK. MAXIMUM
TEMPERATURES WILL BE MAINLY IN THE LOWER AND MIDDLE 90S WITH
OVERNIGHT LOWS MOSTLY IN THE UPPER 60S AND 70S. THE HUMIDITY WILL
REMAIN HIGH. AFTERNOON AND EARLY EVENING HEAT INDEX VALUES NEAR OR
ABOVE 100 WILL BE COMMON, EXCEPT IN THE ELEVATED TERRAIN AND ALONG
THE COAST.

WE HAVE ISSUED AN EXCESSIVE HEAT WATCH FOR THE HIGHLY URBANIZED
AREAS IN AND AROUND PHILADELPHIA. IT IS IN EFFECT FROM NOON ON
MONDAY UNTIL 800 PM TUESDAY. IT APPEARS AS THOUGH OUR HOTTEST
TEMPERATURES WILL BE ON WEDNESDAY AND THURSDAY, SO THE EXCESSIVE
HEAT WATCH AND POTENTIAL WARNING MAY VERY WELL BE EXTENDED IN TIME
AS WE GET INTO THE NEW WEEK. WE MAY ALSO NEED HEAT ADVISORIES FOR
THE SURROUNDING AREAS, ESPECIALLY FOR WEDNESDAY AND THURSDAY.

A WEAK SURFACE TROUGH IS EXPECTED TO BE TO OUR NORTH ACROSS NEW
ENGLAND AND NEW YORK STATE ON SUNDAY NIGHT. WE MAY SEE SOME HIGH
CLOUDS OVER OUR REGION AHEAD OF THE FEATURE. THE TROUGH IS
FORECAST TO DROP THROUGH OUR FORECAST AREA ON MONDAY AFTERNOON AND
MONDAY EVENING. AS A RESULT, WE WILL MENTION A CHANCE OF SHOWERS
AND THUNDERSTORMS. HOWEVER, THE RIDGE ALOFT MAY HELP TO LIMIT THE
COVERAGE OF ANY SHOWER AND THUNDERSTORM ACTIVITY AT THAT TIME.
LITTLE IF ANY PRECIPITATION IS ANTICIPATED FOR TUESDAY, WEDNESDAY
AND THURSDAY WITH HIGH PRESSURE IN CONTROL AT THE SURFACE AND
ALOFT.

AS THE RIDGE SINKS TO THE SOUTH, THE MORE SUBSTANTIAL MID LEVEL
FLOW IS EXPECTED TO DROP SOUTHWARD FROM CANADA LATE IN THE WEEK.
IT SHOULD BEGIN TO INFLUENCE OUR REGION ON FRIDAY. THE GUIDANCE
VARIES ON THE DETAILS AT THE SURFACE BUT THE DEVELOPING NORTHWEST
MID LEVEL FLOW MAY PUSH AN INITIAL SURFACE TROUGH INTO OUR REGION
AROUND FRIDAY COOLING TEMPERATURES ONLY SLIGHTLY AND BRINGING A
CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS
THE NORTH.

THE TIMING OF THE FRONTAL PASSAGE THAT IS EXPECTED FOR NEXT
WEEKEND REMAINS UNCERTAIN AT THIS POINT. AS A RESULT, WE HAVE HAVE
CARRIED A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS FOR
SATURDAY ACROSS OUR NORTHERN COUNTIES AND A SLIGHT CHANCE
ELSEWHERE.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE MAIN PROBLEM FOR THE TAF FCST PERIOD WILL BE OVERNIGHT FOG
AND POSSIBLY LOW STRATUS. SKIES WILL GENLY CLEAR AFTER DARK AND
WITH LIGHT WINDS AND PLENTY OF LOW-LVL MOISTURE...CONSIDERABLE FOG
IS LIKELY AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS. THE FOG
MAY BECOME QUITE DENSE AT SOME LOCATIONS...WITH IFR VSBYS FCST AT
MOST TAF SITES FOR A FEW HOURS IN THE EARLY MORNING. THE FOG
SHOULD BURN OFF WITH STRONG HEATING BY MID MORNING SUNDAY. LIGHT
SW WINDS WILL PREVAIL FOR SUNDAY WITH GENERALLY VFR CONDS.

OUTLOOK...
SUNDAY NIGHT AND MONDAY...MAINLY VFR WITH LATE NIGHT AND EARLY
MORNING VISIBILITY RESTRICTIONS POSSIBLE. A CHANCE OF SHOWERS AND
THUNDERSTORMS ON MONDAY AFTERNOON.

MONDAY NIGHT THROUGH THURSDAY...MAINLY VFR WITH LATE NIGHT AND
EARLY MORNING VISIBILITY RESTRICTIONS POSSIBLE EACH DAY.

&&

.MARINE...
QUIET CONDS ARE EXPECTED TO CONTINUE OVER THE FCST WATERS FOR AT
LEAST THE NEXT 24 HOURS OR SO. SOME FOG AND STRATUS MAY DEVELOP
OVERNIGHT WHICH COULD LIMIT VSBYS. WINDS WILL BECOME LIGHT SWLY ON
SUNDAY BUT INCREASING SMWHT LATE IN THE DAY.

OUTLOOK...
HIGH PRESSURE IS FORECAST TO INFLUENCE THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE FROM SUNDAY NIGHT THROUGH THURSDAY. WIND
SPEEDS AND WAVE HEIGHTS SHOULD REMAIN BELOW THE SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR PAZ070-071-102-104-106.
NJ...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...IOVINO
AVIATION...AMC/IOVINO
MARINE...AMC/IOVINO
Hazardous weather outlook, Jul 13, 3:14 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 PM EDT SAT JUL 13 2013

PAZ054-055-142015-
CARBON-MONROE-
414 PM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012-013-020-PAZ060>062-101-103-105-142015-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
OCEAN-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
414 PM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PERIOD OF HOT HUMID WEATHER IS EXPECTED FOR THE COMING WORK
WEEK. HEAT INDEX VALUES NEAR 100 ARE POSSIBLE, ESPECIALLY ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-142015-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
414 PM EDT SAT JUL 13 2013

...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

THE EXCESSIVE HEAT AND HUMIDITY ARE EXPECTED TO CONTINUE FOR
WEDNESDAY, THURSDAY AND PERHAPS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-027-142015-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
414 PM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PERIOD OF HOT HUMID WEATHER IS EXPECTED FOR THE COMING WORK
WEEK. HEAT INDEX VALUES OF 100 TO 105 ARE POSSIBLE, ESPECIALLY ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-142015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
414 PM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-142015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
414 PM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 2:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT SAT JUL 13 2013

DEZ001-002-132015-
KENT DE-NEW CASTLE DE-
320 PM EDT SAT JUL 13 2013

...A STRONG THUNDERSTORM WILL AFFECT NEW CASTLE AND NORTHERN KENT
COUNTIES...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES WEST OF DOVER...
MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLAYTON AROUND 330 PM...GREEN SPRING AROUND
340 PM...TOWNSEND AROUND 350 PM...ODESSA AROUND 400 PM...SAINT
GEORGES AROUND 410 PM AND BEAR AROUND 420 PM.

LAT...LON 3972 7548 3971 7548 3971 7551 3966 7554
      3962 7560 3959 7559 3964 7557 3951 7555
      3947 7558 3939 7551 3908 7553 3908 7572
      3972 7579

FORECASTER: GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Monmouth

When
July 13, 4:00 PM EST to 6:00 PM EST
Where
Monmouth County, Freehold to 2.18 mi WNW of River Plaza
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.270, -74.280

Slow moving showers and thunderstorms caused heavy rain to fall across western Monmouth County during the late afternoon and early evening on the 13th. Street flooding was reported in Freehold. Event totals included 1.56 inches in Freehold. Doppler Radar storm total estimates reached 1 to 2 inches in the western part of the county.

Flood, Burlington

When
July 13, 6:00 PM EST to 8:00 PM EST
Where
Burlington County, 0.52 mi W of Stevens to 1.21 mi SSW of Hedding
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.081, -74.830

Slow moving showers and thunderstorms caused heavy rain to fall across extreme northwest Burlington County during the evening. Roadway flooding was reported in Florence and Roebling. Event totals included 1.65 inches in Florence Doppler Radar storm total estimates reached 1 to 2 inches in the northwestern part of the county.

Flood, Mercer

When
July 13, 6:00 PM EST to 9:00 PM EST
Where
Mercer County, 0.17 mi W of Groveville to 0.43 mi SSW of White Horse
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.180, -74.673

Slow moving showers and thunderstorms caused heavy rain to fall across the southern half of Mercer County. Roadway flooding was reported in and around Hamilton Township. Event totals included 1.95 inches in Hamilton Township and 1.60 inches in Lawrence Township. Doppler Radar storm total estimates reached 1.5 to 2.5 inches in the southern part of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470156, 470161, 470164.